Florida, 2005

Damaging Wind in Florida, June 2, 2005

June 2, 2005 · NWS EYW · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS EYW wrote its last area forecast discussion before the first event at Jun 2, 9:50 PM EST, 55 minutes earlier.

Area forecast discussion, Jun 2, 9:50 PM EST, 55 minutes before
FLORIDA KEYS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
1050 PM EDT THU JUN 2 2005

.DISCUSSION...
AT THE SURFACE TO 850 MB...A STATIONARY FRONT PRESENTLY SNAKES FROM
OKLAHOMA TO OFF THE SOUTH CAROLINA COAST...WITH A WEAK LOW CENTER
OVER THE PIEDMONT. A WEAK TROUGH EXTENDS SOUTHWEST FROM THE CAROLINA
LOW TO THE YUCATAN PENINSULA. LATEST 850 MB TROPICAL ANALYSIS PLACES
THE CENTER OF A LARGE WESTERN ATLANTIC HIGH NEAR 55W AND 25N.

IN THE MID AND UPPER LEVELS(700 TO 200 MB)...WATER VAPOR
IMAGERY...AND STREAMLINE ANALYSIS SHOW A VERY PRONOUNCED...SHARP
NEUTRAL TROUGH EXTENDING FROM THE SOUTHERN OHIO VALLEY TO THE
YUCATAN PENINSULA...WITH A SYNOPTIC SCALE RIDGE CENTERED OVER
EXTREME SOUTHEAST BAHAMAS AND SOUTHEAST CUBA.

.CURRENTLY...DURING THE PAST SIX HOURS...KBYX RADAR WAS DOWN BETWEEN
530 PM AND 1000 PM DUE TO TECHNICAL DIFFICULTIES. KAMX WSR-88D RADAR
DEPICTED A BAND OF VERY HEAVY SHOWERS WITH ISOLATED EMBEDDED
THUNDERSTORMS THAT MIGRATED NORTHEAST FROM THE MIDDLE KEYS AND
FLORIDA BAY...TO ACROSS THE OFFSHORE WATERS...IN THE EASTERNMOST
FLORIDA STRAITS AND CAY SAL BANK. THIS BAND WAS RESPONSIBLE FOR
HEAVY RAIN...GUSTY WINDS NEAR 30 KNOTS...AND LOTS OF LIGHTNING.

AS OF 00Z...LOCAL MARINE AND LAND BASED OBSERVATIONS INDICATE A
SMALL SCALE COL IS PROBABLY SITUATED ACROSS PORTIONED OF THE UPPER
AND MIDDLE KEYS AND ADJOINING FLORIDA BAY AND ATLANTIC WATERS. LIGHT
NORTHEAST WINDS WERE RECORDED AT LONG KEY AND MOLASSES REEF...AND
CALM AT SOMBRERO KEY LIGHT...WHILE SAND KEY REGISTERED GENTLE TO
MODERATE 10 METER SOUTHEAST WINDS NEAR 14 KNOTS. THE EVENING
SOUNDING SHOWS PRECIPITABLE WATER JUST UNDER 2.00 INCHES OR AT 1.99
INCHES. 0 TO 6 KM WINDS ARE AVERAGING 171 DEGREES AT 29
KNOTS....WITH MAINLY SOUTH WINDS ALL THE WAY UP TO 40 KFT...AND
SOUTHWEST AT 100 MB. DESPITE THE DEEP MOISTURE...ONLY 377 JOULES OF
CAPE AND LI OF ABOUT -1.5 IS DEPICTED AT 00. THANKS TO OUR FINE
ELTECHS...KEY WEST WSR-88D RADAR CAME BACK UP AT 1000 PM...AND IS
NOW DETECTING JUST LIGHT RAIN.

.SHORT TERM (TONIGHT)...IN THE MID AND UPPER LEVELS...18Z GFS80 IS
NOW TRYING TO CUT OFF AN UPPER LOW (FROM 700 TO 200 MB) IN THE
SOUTHEAST GULF OF MEXICO...WHILE 18Z NAM40 INDICATES THAT THIS
FEATURE WILL REMAIN AN ELONGATED TROUGH...AND CONTINUE ITS SLOW
MIGRATION TO THE EAST.

IN THE LOW TO MID LEVELS OF THE ATMOSPHERE...DESPITE A GREAT DEAL OF
LIFT (ASCENT)...VERY DEEP MOISTURE ADVECTION WILL CONTINUE FROM THE
SOUTH ACROSS THE AREA. ONCE AGAIN...IT WILL BE DIFFICULT TO TIME
INDIVIDUAL IMPULSES AND SHORTWAVES AS THEY MOVE AROUND THE TROUGH AS
THEY WILL ENHANCE CONVECTION. MID AND HIGH DECKS OF CLOUDS COVERING
ALL BUT THE EASTERN FLORIDA STRAITS...WHERE EARLIER MENTIONED
CONVECTION EXISTS. BELIEVE ONCE AGAIN THAT IT WILL TAKE A LITTLE
WHILE FOR NEW SHOWERS AND STORMS TO FILL AGAIN...BUT THINK IT WILL
BE LATER IN THE PERIOD...ESPECIALLY ACROSS THE UPPER KEYS WHERE
ENVIRONMENT IS NEWLY WORKED OVER.  WILL MAINTAIN THE SPLIT IN THE
PUBLIC ZONES TO INDICATE WIND SHIFTS AND LOWER POPS IN THE UPPER KEYS

&&

.MARINE...HAD TO ADJUST THE FIRST PERIOD IN THE ZONES DUE TO THE
LIGHT WINDS ACROSS GMZ031-052-53-072-073. ALSO...WILL TAKE AWHILE
FOR THE ATMOSPHERE TO SUPPORT CONVECTION AGAIN LATER TONIGHT.
BELIEVE ACTIVITY WILL HOLD OFF UNTIL LATER IN THE PERIOD.

&&

.AVIATION...
THERE IS A CHANCE OF SHORT-LIVED (20 MINUTES OR LESS) MVFR
CONDITIONS AT KEYW AND KMTH TONIGHT. SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP BETWEEN THE KEYS AND CUBA LATER
TONIGHT. ANY SHOWER OR STORM THAT MOVES OVER KEYW OR KMTH WILL
PRODUCE IFR CONDITIONS AND GUSTY WINDS. THE BEST CHANCE OF IFR
CONDITIONS AT KEYW AND KMTH OVER THE NEXT 24 HOURS WILL OCCUR FRIDAY
MORNING INTO EARLY FRIDAY AFTERNOON.

CIRCUMNAVIGABLE IFR CONDITIONS EXPECTED ALONG THE KMIA-KEYW FLIGHT
ROUTE TONIGHT. SHOWERS AND STORMS WILL OVERSPREAD THE KMIA-KEYW
FLIGHT ROUTE FRIDAY MORNING. IFR CONDITIONS WILL COVER ABOUT 50
PERCENT OF THE KMIA-KEYW FLIGHT ROUTE FRIDAY MORNING THROUGH FRIDAY
AFTERNOON.

THERE IS A CONVECTIVE SIGMET IN EFFECT FOR A PORTION OF THE
KMIA-KEYW FLIGHT ROUTE. WHEN PLANNING YOUR FLIGHT...PLEASE CHECK THE
LATEST OBSERVATIONS...SIGMETS/AIRMETS...AND FORECASTS. YOUR PIREPS
ARE APPRECIATED.

&&

.EYW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC/MARINE/FIRE/DIGITAL...FUTTERMAN
AVIATION/NOWCASTS............BS
Hazardous weather outlook, Jun 2, 5:00 AM EST, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
600 AM EDT THU JUN 2 2005

FLZ076-077-078-GMZ031-032-033-052-053-054-072-073-074-075-031000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM-
EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT-
OCEAN REEF TO CRAIG KEY OUT 20 NM-
CRAIG KEY TO WEST END OF 7 MILE BRIDGE OUT 20 NM-
WEST END OF 7 MILE BRIDGE TO KEY WEST OUT 20 NM-
OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
CRAIG KEY TO WEST END OF 7 MILE BRIDGE 20 TO 60 NM OUT-
WEST END OF 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT-
KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM-
600 AM EDT THU JUN 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT
COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP...AS WELL AS MOVE
NORTH...OVER THE FLORIDA KEYS AND SURROUNDING WATERS TODAY AND
TONIGHT.

THUNDERSTORM HAZARDS WILL INCLUDE DANGEROUS CLOUD TO SURFACE
LIGHTNING STRIKES...STRONG GUSTY WINDS...AND REDUCED VISIBILITIES IN
HEAVY DOWNPOURS. COASTAL WATERS WILL BECOME ROUGH DURING
THUNDERSTORM GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE BE A SLIGHT CHANCE OF THUNDERSTORMS OVER THE KEYS AND
SURROUNDING WATERS THROUGH THE PERIOD.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Key West radar (KBYX), 64 km away, was scanning. The volume nearest the first event began at 03:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 2, 10:45 PM EST
Where
Monroe County, Marathon
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Reported by
GOVT OFFICIAL
Coordinates
24.700, -81.083

Thunderstorm winds estimated at 60 to 70 mph blew down a large billboard on top of permanent shelter canopies at the Marathon Municipal Skate Park. Large tree blown down at Monroe County Sheriffs Office, an 80-foot guy-wired communications antenna snapped at a level 20 feet above the ground, and a 30-foot-tall 4-foot diameter rubber tree was uprooted and damaged the corner section of a roof of a day care center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459528.